Advertisement

Stability Estimates for Resolvents, Eigenvalues, and Eigenfunctions of Elliptic Operators on Variable Domains

  • Gerassimos Barbatis
  • Victor I. Burenkov
  • Pier Domenico Lamberti
Chapter
Part of the International Mathematical Series book series (IMAT, volume 12)

Abstract

We consider general second order uniformly elliptic operators subject to homogeneous boundary conditions on open sets ø(Ω) parametrized by Lipschitz homeomorphisms ø defined on a fixed reference domain Ω. For two open sets ø(Ω) and eø(Ω) we estimate the variation of resolvents, eigenvalues, and eigenfunctions via the Sobolev norm \(\|\tilde{\phi} - \phi \|_{W^{1,p}(\Omega)}\) for finite values of p, under natural summability conditions on eigenfunctions and their gradients. We prove that such conditions are satisfied for a wide class of operators and open sets, including open sets with Lipschitz continuous boundaries. We apply these estimates to control the variation of the eigenvalues and eigen-functions via the measure of the symmetric difference of the open sets. We also discuss an application to the stability of solutions to the Poisson problem.

Keywords

Elliptic Operator Neumann Boundary Condition Stability Estimate Spectral Stability Poisson Problem 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Barbatis, G.: Spectral stability under L p-perturbation of the second-order co-efficients. J. Differ. Equ. 124, 302–323 (1996)MathSciNetMATHCrossRefGoogle Scholar
  2. 2.
    Barbatis, G.: Stability and regularity of higher order elliptic operators with measurable coefficients. J. London Math. Soc. 58, 342–352 (1998)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Burenkov, V.I., Davies, E.B.: Spectral stability of the Neumann Laplacian. J. Differ. Equ. 186, 485–508 (2002)MathSciNetMATHCrossRefGoogle Scholar
  4. 4.
    Burenkov, V.I., Lamberti, P.D.: Spectral stability of higher order uniformly elliptic operators. In: Maz'ya, V. (ed.), Sobolev Spaces in Mathematics. II: Applications in Analysis and Partial Differential Equations. Springer, New York; Tamara Rozhkovskaya Publisher, Novosibirsk. International Mathematical Series 9, 69–102 (2009)Google Scholar
  5. 5.
    Burenkov, V.I., Lamberti, P.D.: Spectral stability of Dirichlet second order uniformly elliptic operators. J. Differ. Equ. 244, 1712–1740 (2008)MathSciNetMATHCrossRefGoogle Scholar
  6. 6.
    Burenkov, V.I., Lamberti, P.D.: Spectral stability of general nonnegative self-adjoint operators with applications to Neumann-type operators. J. Differ. Equ. 233, 345–379 (2007)MathSciNetMATHCrossRefGoogle Scholar
  7. 7.
    Burenkov, V.I., Lamberti, P.D., Lanza de Cristoforis, M.: Spectral stability of nonnegative selfadjoint operators (Russian). Sovrem. Mat. Fundam. Napravl. 15, 76–111 (2006); English transl.: J. Math. Sci., New York 149, 1417–1452 (2008)MathSciNetCrossRefGoogle Scholar
  8. 8.
    Burenkov, V.I., Lanza de Cristoforis, M.: Spectral Stability of the Robin Laplacian. Proc. Steklov Inst. Math. 260, 68–89 (2008)MathSciNetMATHCrossRefGoogle Scholar
  9. 9.
    Davies, E.B.: Sharp boundary estimates for elliptic operators. Math. Proc. Camb. Phil. Soc. 129, 165–178 (2000)MATHCrossRefGoogle Scholar
  10. 10.
    Davies, E.B.: Eigenvalue stability bounds via weighted Sobolev spaces. Math. Z. 214, 357–371 (1993)MathSciNetMATHCrossRefGoogle Scholar
  11. 11.
    Davies, E.B.: Heat Kernels and Spectral Theory. Cambridge Univ. Press, Cambridge (1989)Google Scholar
  12. 12.
    Deift, P.: Applications of a commutation formula. Duke Math. J. 45, 267–310 (1978)MathSciNetMATHCrossRefGoogle Scholar
  13. 13.
    Gröger, K.: A W 1,p-estimate for solutions to mixed boundary value problems for second order elliptic differential equations. Math. Ann. 283, 679–687 (1989)MathSciNetMATHCrossRefGoogle Scholar
  14. 14.
    Henry, D.: Perturbation of the Boundary in Boundary-Value Problems of Partial Differential Equations. Cambridge Univ. Press, Cambridge (2005)MATHCrossRefGoogle Scholar
  15. 15.
    Kozlov, V., Maz'ya, V., Movchan, A.: Asymptotic Analysis of Fields in Multistructures. Clarendon Press, Oxford Univ. Press, New York (1999)Google Scholar
  16. 16.
    Lamberti, P.D., Lanza de Cristoforis, M.: A global Lipschitz continuity result for a domain dependent Dirichlet eigenvalue problem for the Laplace operator. Z. Anal. Anwend. 24, 277–304 (2005)MathSciNetMATHCrossRefGoogle Scholar
  17. 17.
    Lamberti, P.D., Lanza de Cristoforis, M.: A global Lipschitz continuity result for a domain-dependent Neumann eigenvalue problem for the Laplace operator. J. Differ. Equ. 216, 109–133 (2005)MathSciNetMATHCrossRefGoogle Scholar
  18. 18.
    Maz'ya, V., Nazarov, S., Plamenevskii, B.: Asymptotic Theory of Elliptic Boundary Value Problems in Singularly Perturbed Domains. I. II. Birkhäuser, Basel (2000)Google Scholar
  19. 19.
    Meyers, N.G.: An L p-estimate for the gradient of solutions of second order elliptic divergence equations. Ann. Scuola Norm Sup. Pisa 17, 189–206 (1963)MathSciNetMATHGoogle Scholar
  20. 20.
    Netrusov, Y., Safarov, Y.: Weyl asymptotic formula for the Laplacian on domains with rough boundaries. Commun. Math. Phys. 253, 481–509 (2005)MathSciNetMATHCrossRefGoogle Scholar
  21. 21.
    Pang, M.M.H.: Approximation of ground state eigenvalues and eigenfunctions of Dirichlet Laplacians. Bull. London Math. Soc. 29, 720–730 (1997)MathSciNetMATHCrossRefGoogle Scholar
  22. 22.
    Reed, M., Simon, B.: Methods of Modern Mathematical Physics II. Fourier Analysis, Self-Adjointness. Academic Press (1975)Google Scholar
  23. 23.
    Savaré, G., Schimperna, G.: Domain perturbations and estimates for the solutions of second order elliptic equations. J. Math. Pures Appl. (9) 81, 1071–1112 (2002)MathSciNetMATHGoogle Scholar
  24. 24.
    Simon, B.: Trace Ideals and their Applications. Cambridge Univ. Press, Cambridge etc. (1979)MATHGoogle Scholar
  25. 25.
    Troianiello, G.M.: Elliptic Differential Equations and Obstacle Problems. Plenum Press, New York (1987)MATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  • Gerassimos Barbatis
    • 1
  • Victor I. Burenkov
    • 2
  • Pier Domenico Lamberti
    • 2
  1. 1.Department of MathematicsUniversity of AthensAthensGreece
  2. 2.Dipartimento di Matematica Pura ed ApplicataUniversità degli Studi di PadovaPadovaItaly

Personalised recommendations